Thunderstorm Wind, McMinn
- When
- July 1, 1:42 PM EST
- Where
- McMinn County, 0.56 mi W of Cedar Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.420, -84.640
Several trees were downed in the area.
A few trees were knocked down by thunderstorm gusts when a remnant meso-scale convective system moved southeast out of Western Kentucky and Western Tennessee into the southern Appalachian region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few trees were knocked down by thunderstorm gusts when a remnant meso-scale convective system moved southeast out of Western Kentucky and Western Tennessee into the southern Appalachian region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 1:31 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 231 PM EDT WED JUL 1 2015 .SHORT TERM...(TONIGHT AND THURSDAY)...A VERY UNSETTLED SHORT TERM PERIOD. ATMOSPHERE WILL REMAIN QUITE MOIST AND ROUNDS OF CONVECTION WILL AFFECT THE REGION AS DISTURBANCES ROTATE THROUGH THE UPPER TROUGH OVER EASTERN US. WIND FIELDS NOT OVERLY IMPRESSIVE AND CLOUDS WILL HELP TO SUPPRESS INSTABILITY A BIT...HOWEVER...SOME CONVECTION STILL COULD BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT. GIVEN THE VERY HIGH PW VALUES OVER THE AREA...FLOODING WILL CONTINUE TO BE A CONCERN. CONFIDENCE NOT HIGH ENOUGH FOR WIDESPREAD FLOODING TO ISSUE ANY FLASH FLOOD WATCH AT THIS TIME..BUT IT WILL CERTAINLY BEAR WATCHING. WILL CONTINUE TO HAVE BOTH FLOODING AND SEVERE THREAT IN HWO. WILL NOT STRAY FAR FROM MAV TEMPS. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)... A PREVAILING LONGWAVE UPPER-TROUGH OVER THE EASTERN CONUS WILL CONTINUE TO PROMOTE BELOW NORMAL TEMPERATURES AND A VERY MOIST ENVIRONMENT CONDUCIVE FOR HIGH CHANCES FOR HEAVY PRECIPITATION INTO THE HOLIDAY WEEKEND. ONGOING AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE OVER THE FORECAST AREA THURSDAY NIGHT...BEFORE TAPERING OFF BY FRIDAY MORNING AS THE SUBTLE SHORTWAVE ROTATING AROUND THE LOW CLEARS THE AREA. ON FRIDAY...MODELS ARE PROGGING THE AMPLIFICATION OF THE UPPER-LOW MAY BE MORE FOCUSED OVER THE MID-MISSISSIPPI VALLEY/LOWER OHIO VALLEY...SO MODELS ARE LESS BULLISH ON PRECIPITATION DURING THE DAY. HOWEVER...DEEP MOISTURE WILL ALLOW FOR GOOD DIURNAL COVERAGE ON FRIDAY...SO LIKELY POPS SEEMED WARRANTED /WITH HEAVY RAINFALL AND MARGINALLY SEVERE WIND GUSTS BEING THE BIGGEST THREATS/. AFTER SOMEWHAT OF A BRIEF LULL FRIDAY NIGHT... MODELS SHOW ANOTHER ROUND OF DEEP CONVECTION AGAIN ON SATURDAY /INDEPENDENCE DAY/...OVER MUCH OF THE REGION...ESPECIALLY BY THE AFTERNOON....SO HAVE KEPT LIKELY POPS GOING INTO SATURDAY NIGHT. THE UPPER-TROUGH AXIS PASSES MERCIFICALLY TO THE EAST BY MONDAY. HOWEVER...DESPITE THE UPPER-RIDGE OVER THE SOUTHERN PLAINS TRYING TO NOSE IN BY EARLY TO MID NEXT WEEK...A REASONABLE CHANCE FOR SCATTERED STORMS WILL LINGER THROUGH THE END OF THE PERIOD. AS MENTIONED EARLIER...THE VERY MOIST ENVIRONMENT IN PLACE WILL BE CONDUCIVE TO WIDESPREAD HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. PWATS AS HIGH AS 1.7 TO 2.O INCHES WILL BE POSSIBLE DURING THIS STRETCH. SOUNDING PROFILES ALSO SUGGEST AN ENVIRONMENT FAVORABLE FOR HEAVY RAINFALL...WITH A TALL/SKINNY CAPE PROFILE OF 1000-1500 J/KG AND A DEEP WARM CLOUD LAYER. ALL THIS...COMBINED WITH THE EXPECTED HIGH STORM COVERAGE AND SLOW STORM MOTIONS/LOW SHEAR SETS THE STAGE FOR HEAVY RAINFALL/FLOODING CONCERNS. THUS...WILL CONTINUE TO NEED TO MONITOR FOR FLASH WATCHES/WARNINGS OVER THE NEXT SEVERAL PERIODS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 82 70 85 / 70 80 80 60 KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 78 68 82 / 70 80 80 70 OAK RIDGE, TN 69 79 69 82 / 70 80 80 70 TRI CITIES AIRPORT, TN 66 78 66 78 / 70 80 80 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW/AMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 347 AM EDT WED JUL 1 2015 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-020800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 347 AM EDT WED JUL 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT AS AN UPPER LEVEL TROUGH BUILDS INTO THE REGION. THE MAIN THREAT WITH THESE STORMS WILL BE FROM DAMAGING WIND GUSTS AND LOCALLY HEAVY DOWNPOURS THAT COULD LEAD TO SOME LOCALIZED FLOODING. NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... AN UPPER TROUGH OF LOW PRESSURE WILL REMAIN ACROSS THE EASTERN STATES FOR MUCH OF THE WEEK. SEVERAL ROUNDS OF DISTURBANCES MOVING AROUND THE TROUGH WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS EACH DAY. SOME OF THE STORMS MAY BE STRONG TO SEVERE...WITH THE MAIN CONCERN BEING STRONG DOWNBURST WINDS...TORRENTIAL RAINS...AND FREQUENT LIGHTNING. LOCALIZED FLASH FLOODING IS POSSIBLE...WITH THE GREATEST RISK OF FLOODING EXPECTED TO BE THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH FRIDAY.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 PM EDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG DAYTON 35.49N 85.01W
06/30/2015 RHEA TN EMERGENCY MNGR
COUPLE TREES DOWN NEAR DAYTON
0230 PM TSTM WND DMG HARRIMAN 35.93N 84.56W
06/30/2015 ROANE TN 911 CALL CENTER
MULTIPLE TREES DOWN ACROSS THE NORTHERN HALF OF THE
COUNTY BETWEEN 215 AND 245
0230 PM TSTM WND DMG 2 SW KINGSTON 35.85N 84.54W
06/30/2015 ROANE TN 911 CALL CENTER
ONE TREE DOWN PER PICTURE ON WBIR FACEBOOK-TIME ESTIMATED
0250 PM FLASH FLOOD HARRIMAN 35.93N 84.56W
06/30/2015 ROANE TN 911 CALL CENTER
SEVERAL ROADS COVERED WITH WATER
0305 PM TSTM WND DMG LENOIR CITY 35.80N 84.27W
06/30/2015 LOUDON TN 911 CALL CENTER
COUPLE OF TREES DOWN.
0309 PM HAIL 3 E FARRAGUT 35.87N 84.13W
06/30/2015 E0.75 INCH KNOX TN TRAINED SPOTTER
0335 PM HAIL ELGIN 36.33N 84.61W
06/30/2015 E0.50 INCH SCOTT TN TRAINED SPOTTER
0345 PM TSTM WND DMG 2 N ELGIN 36.36N 84.61W
06/30/2015 SCOTT TN 911 CALL CENTER
ONE TREE DOWN ON BLACK CREEK RD
0345 PM TSTM WND DMG 3 N KODAK 36.02N 83.63W
06/30/2015 SEVIER TN PUBLIC
4 TO 5 INCH TREE LIMBS DOWN
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
119 PM EDT WED JUL 1 2015
TNZ012-011745-
SCOTT TN-
119 PM EDT WED JUL 1 2015
SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 145 PM EDT...
AT 119 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF MOUNT PISGAH...OR 9 MILES NORTHEAST OF JAMESTOWN...
MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...WINFIELD...BIG SOUTH FORK NATIONAL
AND HONEY CREEK S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL TENNESSEE.
LAT...LON 3659 8435 3634 8439 3639 8467 3641 8467
3641 8466 3644 8469 3650 8471 3660 8478
TIME...MOT...LOC 1719Z 277DEG 30KT 3655 8484
AMP.23SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EDT WED JUL 1 2015
TNZ012>014-036-037-011845-
CAMPBELL TN-SCOTT TN-ANDERSON TN-CLAIBORNE TN-UNION TN-
154 PM EDT WED JUL 1 2015
SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...SCOTT...ANDERSON...
CLAIBORNE...AND UNION COUNTIES UNTIL 245 PM EDT...
AT 154 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HELENWOOD...OR NEAR ONEIDA...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...ONEIDA...JACKSBORO...HUNTSVILLE...HELENWOOD...
JELLICO...CARYVILLE...NORRIS...WINFIELD...COVE LAKE S.P....BIG RIDGE
S.P....ELK VALLEY...PAULETTE...WHITE OAK...KETCHEN...NORRIS LAKE...
CLAIRFIELD...ROYAL BLUE...FINCASTLE AND NORMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL TENNESSEE.
LAT...LON 3659 8393 3618 8389 3638 8469 3639 8469
3640 8466 3641 8467 3641 8466 3643 8469
3646 8470 3659 8464
TIME...MOT...LOC 1754Z 285DEG 28KT 3645 8453
AMP.23SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 PM CDT WED JUL 1 2015
TNZ098-011900-
MARION TN-
116 PM CDT WED JUL 1 2015
SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 200 PM CDT...
AT 115 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KIMBALL...OR 7 MILES NORTHWEST OF JASPER...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JASPER...SOUTH PITTSBURG...WHITWELL...KIMBALL...MONTEAGLE...POWELLS
CROSSROADS...ORME...MARTIN SPRINGS...FOSTER FALLS S.P....SEQUATCHIE
CAVE...HALETOWN (GUILD)...HICKS GAP S.P....FIERY GIZZARD S.P. AND NEW
HOPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
IF ON OR NEAR NICKAJACK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
CENTRAL TENNESSEE.
LAT...LON 3523 8586 3521 8575 3522 8572 3520 8540
3518 8539 3511 8539 3509 8536 3507 8536
3504 8539 3504 8541 3500 8543 3498 8548
3498 8554 3503 8586
TIME...MOT...LOC 1815Z 280DEG 29KT 3512 8574
AMP.23SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT WED JUL 1 2015
TNZ085-011915-
MCMINN TN-
223 PM EDT WED JUL 1 2015
SIGNIFICANT WEATHER ADVISORY FOR MCMINN COUNTY UNTIL 315 PM EDT...
AT 223 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ATHENS...MOVING SOUTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...ETOWAH...ENGLEWOOD...RICEVILLE AND DENTVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS!
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL TENNESSEE.
LAT...LON 3527 8463 3541 8482 3547 8479 3547 8477
3552 8474 3543 8444 3542 8443 3540 8443
3540 8441 3535 8441 3532 8443 3531 8447
3527 8452
TIME...MOT...LOC 1823Z 298DEG 12KT 3542 8471
AMP.23SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT WED JUL 1 2015
TNZ100-101-011915-
BRADLEY TN-WEST POLK TN-
236 PM EDT WED JUL 1 2015
SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...AND WEST POLK COUNTIES
UNTIL 315 PM EDT...
AT 236 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BENTON...MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLEVELAND...BENTON...CHARLESTON...HIWASSEE OCOEE S.P....ARCHVILLE...
PARKSVILLE...TASSO AND RELIANCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL TENNESSEE.
LAT...LON 3503 8457 3517 8485 3528 8480 3527 8475
3525 8473 3526 8471 3525 8470 3525 8471
3524 8470 3526 8467 3522 8448
TIME...MOT...LOC 1836Z 293DEG 21KT 3518 8473
AMP.23The Knoxville radar (KMRX), 139 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Several trees were downed in the area.
Numerous road closures with cars unable to pass.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581813, 596387.